We appreciate the opportunity to respond to the insightful comments by Dr Vormfelde regarding pharmacokinetics and drug interactions with the statins. With regard to cerivastatin, both the CYP3A4 and CYP2C8 pathways contribute to its metabolism and elimination. Since the submission of the original manuscript, the effects of CYP3A4 inhibition by itraconazole on cerivastatin pharmacokinetics revealed an insignificant increase in cerivastatin acid area under the curve (AUC) of 15%; however, an increase in cerivastatin lactone AUC of 2.6-fold was observed.1 The increase in AUC is more pronounced with coadministration of itraconazole and other CYP3A4-metabolized statins, leading to the conclusion that the CYP3A4 pathway is less important than the CYP2C8 pathway for cerivastatin elimination. Although few drugs are known substrates or inhibitors in the CYP2C8 pathway, unknown or future CYP2C8 inhibitors may have a pronounced effect on cerivastatin pharmacokinetics and increase the likelihood for myopathy. Tranilast, an inhibitor of growth factors released after angioplasty,2 is a known CYP2C9 inhibitor and has recently been identified as a potent CYP2C8 inhibitor as well, causing myopathy in patients receiving cerivastatin (David J. Kazierad, PharmD, oral communication, SmithKline Beecham Pharmaceuticals, Philadelphia, Pa, July 23, 2000). Also, the concurrent use of cerivastatin and gemfibrozil has also been associated with an increased risk of myopathy,3 and this combination is now contraindicated and reflected in the current cerivastatin package insert. Thus, cerivastatin may be less susceptible than some statins to drug interactions involving CYP3A4; however, important interactions with both CYP2C8 inhibition and gemfibrozil (mechanisms unknown) must be remembered.
Bottorff MB, Hansten P. Safety of Statins (Hydroxymethyl Glutaryl Coenzyme A Reductase Inhibitors): Different Mechanisms of Metabolism and Drug Transport May Have Clinical Relevance—Reply. Arch Intern Med. 2001;161(7):1012-1013. doi: